Kentucky, 2004

Damaging Wind in Kentucky, May 30, 2004

May 30, 2004 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 29, 1:30 PM EST, 10 hours 32 minutes earlier.

Area forecast discussion, May 29, 1:30 PM EST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT MAY 29 2004

...STRONG STORMS POSSIBLE ONCE AGAIN SUNDAY NIGHT...

SURFACE ANALYSIS EARLY THIS AFTERNOON PLACES A STATIONARY FRONT
STRETCHING SOUTHEAST FROM SOUTHWEST ILLINOIS THROUGH WESTERN
KENTUCKY INTO EAST CENTRAL INDIANA. VERY HUMID AIRMASS NOTED SOUTH
OF THE FRONT WITH 70 DEWPOINTS IN WESTERN TENNESSEE. NORTH OF THE
FRONT...SHALLOWER MOISTURE ALLOWING JUST SOME AFTERNOON CUMULUS TO
DEVELOP ACROSS CENTRAL AND SOUTHERN KENTUCKY.

EXPECT TWO CHANCES OF CONVECTION OVER THE NEXT 36 HOURS. FIRST WILL
ARRIVE TONIGHT AS FRONT TO THE SOUTH BEGINS TO LIFT NORTH AS A WARM
FRONT. AS THIS FRONT MOVES NORTH THROUGH NORTHERN KENTUCKY DURING
THE EARLY MORNING HOURS...A STRENGTHENING LOW LEVEL JET WILL LIFT
HUMID AIR OVER THE RETREATING BOUNDARY. IN ADDITION...A WEAK UPPER
FEATURE WILL MOVE NORTHEAST ACROSS SOUTHERN ILLINOIS THROUGH THE
EARLY MORNING HOURS. ELEVATED CAPES ARE FORECAST TO APPROACH 1000
JOULES AND EXPECT SCATTERED STORMS TO DEVELOP AFTER MIDNIGHT AND
CONTINUE THROUGH THE MORNING HOURS. FEEL THE BEST CHANCES OF
CONVECTION TONIGHT WILL BE ACROSS SOUTHERN INDIANA AND NORTHERN
KENTUCKY.

BY SUNDAY AFTERNOON CWA WILL BE UNDER WARM SECTOR OF A DEVELOPING
LOW PRESSURE SYSTEM ACROSS THE CENTRAL PLAINS. A STRONG JET STEAM
WILL MOVE SOUTHEAST ACROSS THE CENTRAL PLAINS. WITH LOW PRESSURE
MOVING INTO THE UPPER MIDWEST...THE  UPPER TROUGH WILL TAKE A
NEGATIVE TILT AS STRONG DYNAMICS ALOFT MOVE EAST ACROSS THE LOWER
MISSISSIPPI VALLEY. STORMS ARE EXPECTED TO FORM A LINE ACROSS
SOUTHERN ILLINOIS AND WESTERN KENTUCKY SUNDAY AFTERNOON AS STRONG
FORCING AND COLD FRONT MOVES INTO HUMID AIR.

BEST CHANCE OF SEVERE STORMS EXPECTED TO ARRIVE IN FORM OF A SQUALL
LINE EXPECTED TO CROSS REGION DURING THE LATE EVENING THROUGH THE
EARLY MORNING HOURS. AHEAD OF THIS LINE...LOW LEVEL WINDS WILL
STRENGTHEN CONSIDERABLY. WITH FORECAST 2000FT WINDS APPROACHING 50
KNOTS JUST AHEAD OF THIS LINE...POTENTIAL FOR WIDESPREAD DAMAGING
WINDS EXISTS WITH THIS LINE.

SKIES WILL CLEAR RAPIDLY MEMORIAL DAY AFTERNOON BEHIND THIS LINE AS
MUCH DRIER AIR ARRIVES. EXPECT DRY AND COOLER CONDITIONS THROUGH
TUESDAY.

IN THE EXTENDED (TUESDAY NIGHT THROUGH SATURDAY)

BY LATE TUESDAY STRONG ZONAL UPPER AIR FLOW WILL EXTEND FROM THE
OHIO VALLEY THROUGH THE MID ATLANTIC COAST AS A TROUGH ACROSS
EASTERN CANADA AND THE GREAT LAKES BEGINS TO DEEPEN AND SAG SOUTH. A
DISTURBANCE IS EXPECTED TO MOVE SOUTHEASTWARD INTO THE BASE OF THE
GREAT LAKES TROUGH BY EARLY WEDNESDAY...MOVING ACROSS THE OHIO
VALLEY DURING THE AFTERNOON. WITH COOL TEMPERATURES
ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA AND
KENTUCKY.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THURSDAY AS UPPER
AIR TROUGH ROTATES EAST TOWARDS THE MID ATLANTIC. AS THIS HIGH MOVES
SOUTH OUT OF THE UPPER MIDWEST, NORTH WINDS WILL BRING IN DRIER AIR
AND END ANY CHANCE OF RAIN. PARTLY CLOUDY SKIES WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND FRIDAY AS
HIGH PRESSURE MOVES OVERHEAD. SATURDAY WILL WARM SOMEWHAT AS WINDS
SWITCH TO THE SOUTH AS SURFACE RIDGE AXIS MOVES EAST.

 &&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, May 29, 3:30 PM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SAT MAY 29 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
330 PM EDT (230 PM CDT) SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS EVENING AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM WILL MOVE INTO THE UPPER MISSISSIPPI VALLEY
TONIGHT NIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH WILL
SWEEP ACROSS THE OUTLOOK AREA. BY SUNDAY EVENING...STORMS ARE
EXPECTED TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THE
COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT
ASSOCIATED WITH THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED
SUPERCELL STORMS AND THE POTENTIAL FOR ISOLATED TORNADOES. SEVERE
STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS SOUTHERN
INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND DAMAGE.
LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

PRIOR TO THIS EVENINGS THUNDERSTORMS A LINE OF THUNDERSTORMS WILL
MOVE ACROSS THE NORTH PORTION OF THE OUTLOOK AREA THIS MORNING.
THESE STORMS ARE ALONG A WARM FRONT WHICH WILL LIFT NORTH DURING THE
DAY. NO SEVERE WEATHER IS EXPECTED BUT VERY HEAVY RAIN WITH AMOUNTS
FROM 1 TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

JA

In the hours before

Special weather statement, May 29, 8:44 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 PM EDT SAT MAY 29 2004

KYZ061-070>073-300400-
ALLEN KY-BUTLER KY-LOGAN KY-SIMPSON KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...RUSSELLVILLE
844 PM CDT SAT MAY 29 2004

A BATCH OF THUNDERSTORMS WILL MARCH OUT OF TENNESSEE AND ACROSS
SOUTH-CENTRAL KENTUCKY THROUGH MIDNIGHT. THE STRONGER OF THE STORMS
WILL PRODUCE TORRENTIAL RAIN, GUSTY WINDS TO 25 MPH AND FREQUENT
LIGHTING. THE ACTIVITY WILL AFFECT THE RUSSELLVILLE-BOWLING GREEN-
FRANKLIN-MORGANTOWN CORRIDOR.

PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE AS WELL. REMEMBER DO
NOT DRIVE OVER WATER-COVERED ROADS.

JB
Special weather statement, May 29, 11:04 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 AM EDT SUN MAY 30 2004

KYZ026-027-061>063-071-300700-
BUTLER KY-EDMONSON KY-GRAYSON KY-HART KY-OHIO KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...LEITCHFIELD
1104 PM CDT SAT MAY 29 2004

AN ARE OF THUNDERSTORMS WILL MOVE FROM BUTLER AND WARREN
COUNTIES SLOWLY NORTHEAST INTO GRAYSON, EDMONSON, AND OHIO COUNTIES
THROUGH 2 AM CDT. THESE STORMS WILL BE CAPABLE OF PRODUCING FROM 1
TO 2 INCHES OF RAIN AS WELL AS GUSTY WINDS AND VIVID CLOUD TO
GROUND LIGHTNING.

IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON
ROADWAYS AND UNDERPASSES. REMEMBER DO NOT DRIVE OVER WATER-COVERED
ROADS.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 30, 12:02 AM EST
Where
Warren County, 12 mi N of Bowling Green
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.150, -86.433

Several trees were downed over northern parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396776.